Biperiden dependence and differential diagnosis with neuroleptic malignant syndrome: A case report
Mehmet Hamdi Örüm1, Mahmut Zabit Kara2, Gamze Örüm3, Oğuzhan Bekir Eğilmez1
1Adıyaman Üniversitesi Tıp Fakültesi, Psikiyatri Anabilim Dalı, Adıyaman, Türkiye
2İnönü Üniversitesi Hemşirelik Fakültesi, Malatya, Türkiye
3Antalya Eğitim ve Araştırma Hastanesi, Çocuk ve Ergen Ruh Sağlığı ve Hastalıkları Anabilim Dalı, Antalya, Türkiye
Keywords: Addiction; anticholinergic syndrome; biperiden; schizophrenia
Biperiden, an anticholinergic agent which is in the forefront of central effects. It is used to treat the extrapyramidal side effects of antipsychotics. Biperiden is thought to be abused because of the decrease in the anhedonia effect of antipsychotics. High-dose biperiden may cause anticholinergic syndrome. In this case report, the management of a 39-year-old male patient with symptoms of fever, abdominal pain, vomiting and elevated creatine phosphokinase due to biperiden intoxication was discussed. The differential diagnosis of neuroleptic malignant syndrome and clinical and laboratory findings similar to that of anticholinergic syndrome is important and therefore, the patient history should be taken carefully. In order to prevent the emergence of this life-threatening syndrome in patients who have started biperidene for antipsychotic side effects, the patient and his relatives should be informed and kept under strict follow-up.